Chorioretinal lesions in a case of melanoma-associated retinopathy treated with pembrolizumab

Philipp Roberts, Gerald A. Fishman, Komal Joshi, Lee M. Jampol*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

Importance: In recent years, the treatment of patients with advanced cutaneous melanoma has undergone substantial changes. Patients can now be offered treatment with immune checkpoint inhibitors, which are capable of increasing patient survival. However, these new treatments are associated with immune-related adverse effects that can involve different organ systems, including the eye. Observations: We describe the case of a patient who received a diagnosis of metastatic cutaneous melanoma and developed melanoma-associated retinopathy with unanticipated fundus findings while receiving treatment with the immune checkpoint inhibitor pembrolizumab. Chorioretinal scars with pigment accumulations developed in the retinal periphery in both eyes. Conclusions and Relevance: Immune checkpoint inhibitors, which are now being used more commonly for patients with advanced stages of melanoma, can exacerbate autoimmune diseases in patients with underlying clinical or latent autoimmunity. Clinicians should be aware of atypical eye findings, including chorioretinal scars.

Original languageEnglish (US)
Pages (from-to)1184-1188
Number of pages5
JournalJAMA ophthalmology
Volume134
Issue number10
DOIs
StatePublished - Oct 1 2016

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Chorioretinal lesions in a case of melanoma-associated retinopathy treated with pembrolizumab'. Together they form a unique fingerprint.

Cite this